My father (52) has been suffering from Parkinsons for about 6 years. For the past year he's been experiencing problems with his speech. He stammers and his speech is unclear. he suffers from occassional migraines as well. He's never experienced such problems before. But the worst problem is the numbness and burning sensation he experiences in both his legs. The pain starts when he's not walking and worsens if he exercises. It starts from his feet and moves upwards along his leg, towards the groin region and the buttocks. His neurologist suggested that it was sciatica but it was ruled out when both the MRI and CT SCAN proved to be normal and didn't show anything related to sciatica. Sometimes his problem is so bad that he can barely drive. Also the blood glucose level is normal and his neurologist assured us that both the speech problem and the burning pain sensation in his legs are not related to Parkinsons' disease.
We're sick of going from one neurologist to another. What do you suggest should be the next test?? Could the problems be side effects of medications directed towards reducing Parkinsons' sympotms?? Could the leg problems still be related to sciatica even though the examinations were normal?? In your opinion are the problems related to Parkinsons?? What do you suggest should be the best treatment??
Parkinsons can affect the speech, usually by reducing the loudness, and later fluency of speech. Speech is produced by the muscles of the pharynx, layrnx and tongue, which can be affected by Parkinsons just as much as other muscles. The course should be slow and progressive like the other symptoms of parkinsons. Am more abrupt onset of speech problems should prompt an evaluation for eg stroke, medication side effects
Numbness and burning in the legs does not sound related to Parkinsons. Patients with parkinsons can get 'creepy crawly' restless feelings in their legs which are relieved by activity (due to restless legs syndrome, which is more common in Parkinsons disease). Pain that worsens with exercise could be due to 'claudication' - this can be due to arterial insufficieny to the leg muscles causing pain, or from spinal stensosis. Alterntively there may be a peripheral neuropathy present unrelated to the PArkinsons - this would need a workup which you may have had already including some blood and urine tests.
I would like to thank you for answering so quickly. We'll definitely speak about the disorders you suggested with my father's physician.
However I forgot to tell you that such pain is also experienced in the arms although less severe. Could that still be the result of possible claudication?? If it was the result of claudication wouldn't symptoms be experienced in one region only (legs or amrs only)?? Another thing is that although he's been diagnosed with Parkinsons, he's never experienced tremor although he feels stiff. I'm thinking of a possible misdiagnosis. Is there a a really distinguishable feature that can help one distinguish between Parkinsons and Peripheral Neuropathy?? As regards spinal stenosis, wouldn't it have been clearly visible on the MRI??
At present, there is no cure for Parkinson's disease. But a variety of medications provide dramatic relief from the symptoms. When recommending a course of treatment, the physician determines how much the symptoms disrupt the patient's life and then tailors therapy to the person's particular condition.
Since no two patients will react the same way to a given drug, it may take time and patience to get the dose just right. Even then, symptoms may not be completely alleviated. In the early stages of Parkinson's disease, physicians often begin treatment with one or a combination of the less powerful drugs - such as the anticholinergics or amantadine, saving the most powerful treatment, specifically levodopa, for the time when patients need it most.
Without doubt, the gold standard of present therapy is the drug levodopa (also called L-dopa). L-Dopa (from the full name L-3,4-dihydroxyphenylalanine) is a simple chemical found naturally in plants and animals. Levodopa is the generic name used for this chemical when it is formulated for drug use in patients. Nerve cells can use levodopa to make dopamine and replenish the brain's dwindling supply. Dopamine itself cannot be given because it doesn't cross the blood-brain barrier, the elaborate meshwork of fine blood vessels and cells that filters blood reaching the brain. Usually, patients are given levodopa combined with carbidopa. When added to levodopa, carbidopa delays the conversion of levodopa into dopamine until it reaches the brain, preventing or diminishing some of the side effects that often accompany levodopa therapy. Carbidopa also reduces the amount of levodopa needed.
Levodopa's success in treating the major symptoms of Parkinson's disease is a triumph of modern medicine. First introduced in the 1960s, it delays the onset of debilitating symptoms and allows the majority of parkinsonian patients - who would otherwise be very disabled - to extend the period of time in which they can lead relatively normal, productive lives.
Although levodopa helps at least three-quarters of parkinsonian cases, not all symptoms respond equally to the drug. Bradykinesia and rigidity respond best, while tremor may be only marginally reduced. Problems with balance and other symptoms may not be alleviated at all.
People who have taken other medications before starting levodopa therapy may have to cut back or eliminate these drugs in order to feel the full benefit of levodopa. Once levodopa therapy starts people often respond dramatically, but they may need to increase the dose gradually for maximum benefit.
Because a high-protein diet can interfere with the absorption of levodopa, some physicians recommend that patients taking the drug restrict protein consumption to the evening meal. Levodopa is so effective that some people may forget they have Parkinson's disease. But levodopa is not a cure. Although it can diminish the symptoms, it does not replace lost nerve cells and it does not stop the progression of the disease.
Side Effects of Levodopa
Although beneficial for thousands of patients, levodopa is not without its limitations and side effects. The most common side effects are nausea, vomiting, low blood pressure, involuntary movements, and restlessness. In rare cases patients may become confused. The nausea and vomiting caused by levodopa are greatly reduced by the combination of levodopa and carbidopa which enhances the effectiveness of a lower dose. A slow-release formulation of this product, which gives patients a longer lasting effect, is also available.
Prolonging Levodopa Action
Recent studies revealed that when the drug tolcapone is added to the standard drug treatment for Parkinson's disease, levodopa-carbidopa, symptom relief is prolonged greatly. This promising new drug that blocks the breakdown of dopamine and levodopa would allow patients to take fewer doses and smaller amounts of levodopa-carbidopa and to decrease the problems of the wearing-off effect.
My husband is under the care of Dr. Cooper in the Neurological Dept. of the Clinic. His Meripex (sp) has just been increased because his Parkinson's is progressing-is it valid to use Carbidopa before L-dopa has been prescribed? See above info from the internet. Thank you.
Copyright 1994-2017MedHelp International.All rights reserved. MedHelp is a division of Aptus Health.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.